Alert archive / West Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 62, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 27, 2020, 1:32 PM EDT for Calhoun County, Gilmer County, Wirt County, West Virginia. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2020, 1:32 PM EDT (17:32 UTC)
- Expired
- Aug 27, 2020, 7:30 PM EDT
- In force
- 6 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calhoun County, WV, Gilmer County, WV, Wirt County, WV
The radar
The Charleston,WV radar (KRLX), 82 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 4:50 PM EDT | FLASH FLOOD | 5 Nnw Reedy, WV | PICTURES AND REPORT SUBMITTED TO WFO OF FLASH FLOODING OF CRANESNEST RUN. COUNTY ROAD 30 CLOSED WITH WATER FLOWING ACROSS MULTIPLE AREAS OF THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 198 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.8
The text
As transmitted.
162
WGUS51 KRLX 271732
FFWRLX
WVC013-021-105-272030-
/O.NEW.KRLX.FF.W.0062.200827T1732Z-200827T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
132 PM EDT Thu Aug 27 2020
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Northern Calhoun County in north central West Virginia...
West Central Gilmer County in north central West Virginia...
Southern Wirt County in northwestern West Virginia...
* Until 430 PM EDT.
* At 132 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have already fallen in some areas with another quick inch
possible. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Grantsville, Annamoriah, Creston, Lucille and Peewee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Please report flooding to your local law enforcement agency when you
can do so safely.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3890 8134 3894 8145 3895 8151 3897 8154
3902 8149 3903 8142 3900 8135 3899 8125
3895 8105 3894 8093 3893 8090 3889 8089
3887 8090 3886 8092 3886 8103 3889 8114
3889 8124 3891 8128 3892 8128
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-1.5 INCHES IN 1 HOUR
$$
HART4 follow-up statements
535
WGUS71 KRLX 271825
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
225 PM EDT Thu Aug 27 2020
WVC013-021-105-272030-
/O.CON.KRLX.FF.W.0062.000000T0000Z-200827T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun WV-Gilmer WV-Wirt WV-
225 PM EDT Thu Aug 27 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM EDT THIS
AFTERNOON FOR NORTHERN CALHOUN, WEST CENTRAL GILMER AND SOUTHERN
WIRT COUNTIES...
At 225 PM EDT, the threat for flash flooding continues. Although
earlier thunderstorms have ended, additional thunderstorms are
moving into the warned area from the west. This additional rainfall
may lead to more flash flood impacts.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Grantsville, Annamoriah, Creston, Lucille and Peewee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Please report flooding to your local law enforcement agency when you
can do so safely.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3890 8134 3894 8145 3895 8151 3897 8154
3902 8149 3903 8142 3900 8135 3899 8125
3895 8105 3894 8093 3893 8090 3889 8089
3887 8090 3886 8092 3886 8103 3889 8114
3889 8124 3891 8128 3892 8128
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-1.5 INCHES IN 1 HOUR
$$
HART325
WGUS51 KRLX 272019
FFWRLX
WVC013-021-105-272330-
/O.EXT.KRLX.FF.W.0062.000000T0000Z-200827T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
419 PM EDT Thu Aug 27 2020
The National Weather Service in Charleston has extended the
* Flash Flood Warning for...
Northern Calhoun County in north central West Virginia...
West Central Gilmer County in north central West Virginia...
Southern Wirt County in northwestern West Virginia...
* Until 730 PM EDT.
* At 419 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen. There have been no reports of flooding so far,
but flash flooding is expected to begin shortly. Another one half
to one inch of rain is possible.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Grantsville, Annamoriah, Creston, Lucille and Peewee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Please report flooding to your local law enforcement agency when you
can do so safely.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3890 8134 3894 8145 3895 8151 3897 8154
3902 8149 3903 8142 3900 8135 3899 8125
3895 8105 3894 8093 3893 8090 3889 8089
3887 8090 3886 8092 3886 8103 3889 8114
3889 8124 3891 8128 3892 8128
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...0.5-1 INCH IN 1 HOUR
$$
TRM828
WGUS71 KRLX 272221
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
621 PM EDT Thu Aug 27 2020
WVC013-021-105-272330-
/O.CON.KRLX.FF.W.0062.000000T0000Z-200827T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun WV-Gilmer WV-Wirt WV-
621 PM EDT Thu Aug 27 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT THIS
EVENING FOR NORTHERN CALHOUN, WEST CENTRAL GILMER AND SOUTHERN WIRT
COUNTIES...
At 621 PM EDT, Doppler radar indicated thunderstorms produced heavy
rain across the warned area. Between 1.5 and 3 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly as
streams rise. However, the heaviest of the rain had long since ended.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Grantsville, Annamoriah, Creston, Lucille and Peewee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Please report flooding to your local law enforcement agency when you
can do so safely.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3890 8134 3894 8145 3895 8151 3897 8154
3902 8149 3903 8142 3900 8135 3899 8125
3895 8105 3894 8093 3893 8090 3889 8089
3887 8090 3886 8092 3886 8103 3889 8114
3889 8124 3891 8128 3892 8128
FLASH FLOOD...RADAR INDICATED
$$
TRM346
WGUS71 KRLX 272328
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
728 PM EDT Thu Aug 27 2020
WVC013-021-105-272338-
/O.EXP.KRLX.FF.W.0062.000000T0000Z-200827T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun WV-Gilmer WV-Wirt WV-
728 PM EDT Thu Aug 27 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 730 PM EDT THIS EVENING FOR
NORTHERN CALHOUN, WEST CENTRAL GILMER AND SOUTHERN WIRT COUNTIES...
The heavy rain has ended, and any flood waters should be receding.
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
LAT...LON 3890 8134 3894 8145 3895 8151 3897 8154
3902 8149 3903 8142 3900 8135 3899 8125
3895 8105 3894 8093 3893 8090 3889 8089
3887 8090 3886 8092 3886 8103 3889 8114
3889 8124 3891 8128 3892 8128
$$
TRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 9:10 AM EDT, 4 hours 22 minutes earlier.
Area forecast discussion, Aug 27, 9:10 AM EDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 910 AM EDT Thu Aug 27 2020 .SYNOPSIS... Tropical moisture from the remnants of Marco and Laura today through Saturday. Cool high Sunday and Sunday night. Warm front pushes northward through the area Monday or Monday night. && .NEAR TERM /THROUGH TONIGHT/... As of 855 AM Thursday... Remnant tropical moisture from Marco continues to stream into the region. Increased morning PoPs with elevated showers popping up across central Ohio as well along the mountains of West Virginia at this hour. With very moist profiles, it won't take a whole lot of heating to get these initial elevated updrafts to transition to surface based along with formation of additional surface based convection by early this afternoon. While deep layer shear isn't especially strong once again today, 25-30KT, do have bit stronger low level shear than in previous days. Overall severe threat will be limited by a mainly multicellular storm mode, but given a discrete supercell, all hazards would be in play for this afternoon. With at least some potential training of storms expected across northeast West Virginia where 3hr flash flood guidance is generally less than 1.5 inches could see some isolated high water impacts as well. As of 215 AM Thursday... Deep mountain valley fog has formed across the area this morning, but most areas remain relatively fog free with an occasional puff of wind, and winds increasing to 10-15kts this morning just off the surface as indicated by radar. Still looking at a chance of showers forming today/this morning across higher terrain from increasing westerly flow. Showers and thunderstorms are expected yet again today, as a tropical airmass takes hold across the area, and multiple disturbances cross the region. PW values will increase across the area today, with values increasing to over 2 inches across the mid Ohio Valley region in particular. Heavy downpours are expected with any storm, and there is a small possibility a storm could become strong/organized, with a damaging wind threat due to increasing winds aloft/0-6km bulk shear on the order of 25 to 30 kts. At this point, based on flash flood guidance, which indicates a rough inch and a third to 2 inches in an hour for flooding, or an inch and a half to over 2 inches in 3 hours, will not issue a flash flood watch. However, today will likely prime the area for future watches after today, particularly as the remnants of Laura, and an upper trough, approach and move through the area. Isolated water issues are possible today particularly in areas that see repeated convection, and north central WV zones have the lowest flash flood guidance at this point. SPC has placed the CWA in a marginal risk for severe today. Some decrease in activity is expected late tonight, but showers and storms will ramp back up again towards the end of the period, particularly across the north. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... As of 250 AM Thursday... The remains of Laura will move into the area on Friday. With previous rainfall wetting the soil and precipitable water values exceeding 2 inches in places, there is a potential for flash flooding. Main threat seems to be from late Friday through Saturday afternoon, with the tropical moisture moving out Saturday afternoon. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... As of 250 AM Thursday... A cold front will move through behind the remains of Laura late Saturday. A high pressure system builds in behind the front bringing dry and cooler weather for Sunday. While models have timing differences, they generally agree that a warm front will lift northward across the area on Monday or Monday night. This is followed by a cold front, but models differ considerably with this features timing and how far south it will push, possibly not even reaching the area. && .AVIATION /13Z THURSDAY THROUGH MONDAY/... As of 620 AM Thursday... Fog in deeper mountain valleys will dissipate after 13Z. Otherwise, westerly winds will be on the increase today, becoming gusty with gusts in the teen to lower/mid 20 kts particularly after 16-18Z, becoming light after 00Z Friday. Showers and storms will also be on the increase after 15Z. Expect brief heavy rain/brief IFR conditions and gusty erratic winds in vicinity of storms. Some decrease in convective activity is expected after 00-02Z, but is expected to increase again towards the end of the TAF period. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of convection and associated restrictions may vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23 EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19 CRW CONSISTENCY M H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY L M M H H H M H H M H H PKB CONSISTENCY L H H H H H M M M H H H CKB CONSISTENCY M H H H H H M M M H H H AFTER 12Z FRIDAY... IFR in showers and thunderstorms possible Friday and Saturday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RPY/SL NEAR TERM...JP/SL SHORT TERM...RPY LONG TERM...RPY AVIATION...SL
Hazardous weather outlook, Aug 27, 4:02 AM EDT, 9 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 402 AM EDT Thu Aug 27 2020 KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>032-039- 040-519>526-280815- Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton- Meigs-Gallia-Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants- Tyler-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay- Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 402 AM EDT Thu Aug 27 2020 This Hazardous Weather Outlook is for portions of northeast Kentucky, southeast Ohio and much of West Virginia. .DAY ONE...Today and Tonight. Tropical moisture today will provide a risk of flash flooding. There is a marginal risk of severe thunderstorms this afternoon and evening with damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Tropical moisture Friday and Saturday will provide a risk of flash flooding. There is a marginal risk of severe thunderstorms Friday afternoon and evening with damaging winds. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-034-516-280815- Dickenson-Buchanan-McDowell-Wyoming-Southeast Raleigh- 402 AM EDT Thu Aug 27 2020 This Hazardous Weather Outlook is for southwest Virginia, and portions of southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Tropical moisture today will provide a risk of flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Tropical moisture Friday and Saturday will provide a risk of flash flooding. There is a marginal risk of severe thunderstorms Saturday afternoon and evening with damaging winds. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ105-WVZ005-013-024>026-515-517-518-280815- Lawrence KY-Wayne-Lincoln-Mingo-Logan-Boone-Northwest Raleigh- Northwest Fayette-Southeast Fayette- 402 AM EDT Thu Aug 27 2020 This Hazardous Weather Outlook is for portions of northeast Kentucky, and portions of southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Tropical moisture today will provide a risk of flash flooding. There is a marginal risk of severe thunderstorms this afternoon and evening with damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Tropical moisture Friday and Saturday will provide a risk of flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 2:01 PM EDT | Special Weather Statement | RLX | Braxton | 29 min |
| Aug 27, 2:11 PM EDT | Severe Thunderstorm Warning | RLX | Braxton | 34 min |
| Aug 27, 2:20 PM EDT | Special Weather Statement | RLX | Braxton | 25 min |
| Aug 27, 2:53 PM EDT | Special Weather Statement | RLX | Braxton | 37 min |
| Aug 27, 3:02 PM EDT | Special Weather Statement | RLX | Clay, Roane | 28 min |
| Aug 27, 3:10 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Nicholas, Webster | 50 min |
| Aug 27, 3:35 PM EDT | Special Weather Statement | RLX | Clay | 25 min |
| Aug 27, 3:57 PM EDT | Special Weather Statement | RLX | Nicholas | 33 min |
| Aug 27, 4:29 PM EDT | Special Weather Statement | RLX | Nicholas | 31 min |
| Aug 27, 4:47 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas | 28 min |
| Aug 27, 5:10 PM EDT | Special Weather Statement | RLX | Braxton, Calhoun | 35 min |
| Aug 27, 5:27 PM EDT | Special Weather Statement | RLX | Nicholas | 33 min |
| Aug 27, 5:35 PM EDT | Flash Flood Warning | RLX | Braxton, Clay, Nicholas, Webster | 5 hr |
Nearby
Flash Flood Warnings in West Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.